Problems Associated with Assisted Suicide

Barbiturates are the most common substances used for assisted suicide in Oregon and in the Netherlands. Overdoses of barbiturates are known to cause distress:

Extreme gasping and muscle spasms can occur. While losing consciousness, a person can vomit and then inhale the vomit. Panic, feelings of terror and assaultive behavior take place from the drug-induced confusion. Other problems can include difficulty in taking the drugs, failure of the drugs to induce unconsciousness and a number of days elapsing before death occurs. [NEJM, 2/24/00 and Oregonian, 3/23/00]

Dr. Katrina Hedberg, a co-author of Oregon’s two official reports on assisted suicide, denies that there have been complications in assisted suicide deaths in Oregon. “Those things have not materialized,” she stated. [Oregonian, 2/24/00] But news reports from Oregon indicate otherwise:

A man experienced difficulty during his assisted suicide death and his brother-in-law had to help him die. “It doesn’t go smoothly for everyone,” the person who helped explained. “It would not have worked without help.” [Oregonian, 1/17/99 and 3/11/99]

In another case, after a man took the drugs intended to induce death, his physical symptoms were so disturbing that his wife called 911. He was taken from his home to a hospital where he was revived. [Oregonian, 3/23/00]

In the Netherlands, the Royal Dutch Association of Pharmacy provides prescribing guidelines to prevent problems and increase the efficiency of assisted suicide. Yet there are still problems with reported physician-assisted suicides in the Netherlands:

Complications such as muscle spasms, extreme gasping and vomiting occurred in 7% of assisted suicide cases. [NEJM, 2/24/00, p. 551, 555]

In 18% of attempted assisted suicides, other problems occurred and doctors decided to administer euthanasia. [NEJM, 2/24/00, p. 551, 554]

Patients did not become unconscious, awoke, or lingered far longer than expected in 14% of assisted suicides. [NEJM. 2/24/00, p. 555]

Problems may be underreported since “it seems likely that the physicians whose patients experienced the worst complications would be most reluctant to answer questions about untoward events.” [NEJM, 2/24/00, p.583]


Although the New England Journal of Medicine article (2/24/00) was the first time a major medical journal in the United States had recounted problems associated with assisted suicide in the Netherlands, there had been prior warnings:

In 1995, Dr. Pieter Admiraal, who has practiced euthanasia in the Netherlands for years, warned of the risk of failure associated with assisted suicide. After explaining the preparations that must be made for an assisted suicide death, he wrote:

“In spite of these measures, every doctor who decides to assist in suicide must be aware that something can go wrong, with the result being a failure of the suicide. For this reason, one should always be prepared to proceed to active euthanasia. In other words, the doctor should always have at hand thiopental and muscle relaxant” (to administer in the form of a lethal injection). [Admiraal, P.V., “Toepassing van euthanatica,” Ned Tijdschr Geneeskd, 2/11/95, p. 267]


Dr. Sherwin Nuland of Yale University School of Medicine favors physician-assisted suicide and euthanasia. He noted that the official Oregon reports lack any recorded complications whereas the Dutch reports indicate significant problems: “The Dutch findings seem more credible,” he wrote. [NEJM, 2/24/00, p. 583-584.]

Nuland emphasized the importance of the report of assisted suicide complications:

“This is information that will come as a shock to the many members of the public – including legislators and even some physicians – who have never considered that the procedures involved in physician-assisted suicide and euthanasia might sometimes add to the suffering they are meant to alleviate and might also preclude the tranquil death being sought.” [NEJM, 2/24/00, p. 583]